Is It Safe to Combine Metronidazole and Alcohol?

Erin J. Hill

The safety of taking metronidazole and alcohol at the same time has not been fully established or disestablished. Common understanding used to be that drinking alcohol while taking this medication could lead to serious complications. Many studies have failed to back up this claim, so further investigation is needed in order to determine if there are any serious risks in this combination.

A relationship between alcohol and metronidazole has not been confirmed yet, but patients are advised not to combine the two.
A relationship between alcohol and metronidazole has not been confirmed yet, but patients are advised not to combine the two.

Since the safety of drinking while taking metronidazole has not been fully established, it is recommended that patients taking this medication avoid alcoholic beverages. Side effects of doing so many include nausea, flushing, and headache as well as dizziness. These reactions are also common among those taking metronidazole even when no alcohol is consumed, so determining a link is difficult. Many researchers theorize that the reactions noted by some patients were really just reactions to the drug itself rather than the combination of metronidazole and alcohol together.

Mixing alcohol and metronidazole may decrease the body's ability to fight infection.
Mixing alcohol and metronidazole may decrease the body's ability to fight infection.

There are other reasons why taking metronidazole and alcohol at the same time may not be a good idea. Although patients may not experience a serious or life-threatening reaction from doing this, alcohol can cause some medications to lose effectiveness. Metronidazole is an antibiotic often prescribed for treating vaginal and certain other infections. Drinking alcohol at the same time could result in a prolonged or recurrent infection.

Mixing metronidazole and alcohol may cause nausea, dizziness, and headache.
Mixing metronidazole and alcohol may cause nausea, dizziness, and headache.

Excessive alcohol consumption may also cause similar side effects as metronidazole and can lead to further discomfort. Both substances can cause stomach upset and dizziness, so combining them can intensify these effects. Drinking may also lead to a higher dosage of this medication being needed in order to cure or control infection.

Like other antibiotics, metronidazole can cause the patient to experience unintended side effects.
Like other antibiotics, metronidazole can cause the patient to experience unintended side effects.

Anyone who cannot withhold from drinking alcohol while taking metronidazole may have a drinking problem. These individuals should seek medical help or counseling to get control of their drinking. Long-term consumption of alcohol can lead to serious health complications.

Both alcohol and metronidazole can cause an upset stomach.
Both alcohol and metronidazole can cause an upset stomach.
Both alcohol and metronidazole can cause dizziness, which can be intensified by combining the two.
Both alcohol and metronidazole can cause dizziness, which can be intensified by combining the two.

You might also Like

Readers Also Love

Discussion Comments

ddljohn

I'm sorry to say that I have mixed metronidazole and alcohol before and I did experience side effects. I have a high alcohol tolerance but when I drank while on metronidazole, it only two drinks for me to get very drunk. I also had dizziness, a headache, nausea and odd facial flushing.

My friend was very worried and wanted to take me to the hospital. He said that I looked as if I were to have a heart attack. I decided to go home and wait for a little while to see if things got better. I drank lots of water, also tried to eat something although it was difficult. It took me hours to feel better and I finally fell asleep in the morning. I felt much better when I woke up but that was certainly one of the worst experiences of my life. I'm not sure if I'm very sensitive to this combination or not. I'm sure that others have had similar experiences.

ZipLine

@donasmrs-- I know what you mean. We are warned against drinking alcohol with most medications. But you really do need to avoid alcohol while on metronidazole. They don't react well to one another and cause many side effects.

There are some antibiotics out there that can be mixed with alcohol without problems. But metronidazole is not in that group. The reason is because the drug prevents or reduces the body's ability to break down and get rid of alcohol. So the alcohol and the by-products accumulate in your body causing bad side effects. Especially if you have blood pressure problems or a sensitive stomach, this combination can make you very ill. So just avoid it.

donasmrs

If the safety of this combination has not been established, does that mean that I can have a drink or two while on metronidazole without problems?

My doctor gave me the same old answer, that "it is not advisable to drink" while on it. Does that mean I can't drink period? Or does that mean I can drink moderately?

Post your comments
Login:
Forgot password?
Register: